It’s amazing what the combination of the right medications and effective therapy can do to manage bipolar disorder. As newer drugs have been developed control of the physical aspects become more targeted, with fewer side effects and reducing the need to combine with other medications. Therapy is an important component to treatment of the disease as well. Even when the underlying physical illness is maintained, there are almost always emotional and personality scars that are parts of the illness. It took me years, but it seems that I’ve found that right combination. I don’t take a lot of medications either, just a mood stabilizer and antidepressant. It’s been like a miracle.
That’s about to change.
I’ve been under a tremendous amount of stress for the last month or so. It’s not all bad stress; I’ve moved to a new house that I already love. Even though it’s a very positive move, physically transferring all my stuff, organizing utilities, figuring out where everything goes in the new place… all while trying to keep up with the normal day to day activities. The Real problem though is my job. My workload has almost tripled over the past month. Because the volumes are too much to keep up with, I cannot get to everyone that I support in a timely manner. And since I’m not responsive, when I do finally connect they just yell at me for taking too long. Sales people are yelling too as they don’t think we’re taking proper care of their customers. My boss has actually been great with her understanding, but it doesn’t stop us all from being bombarded nonstop for 12 – 14 hours per day. This is creating unbelievable stress levels.
Surprisingly enough, I’ve been coping really well; even better than most. Thanks to all the stress management and relaxation techniques I’ve learned, I’ve been able keep a lot of the panic feelings minimized.
But no matter how well you manage the mind, the body can’t be fooled.
About a month ago, I started developing a rash. It began with a small patch on the side of the abdomen. It was painful at first, and then started itching like crazy. Every day it spread a little further and new spots began to appear. When it didn’t resolve, I went to see my primary care physician, who diagnosed contact dermatitis. He proscribed a topical steroid cream and promised me it would get better in a few days.
Two weeks later it was covering about ¼ of my whole body. I was starting to feel pretty miserable, and went back to see the Doctor. He still called it contact dermatitis, gave me a steroid shot and started a week long oral steroid regimen.
|Now, I’m very scared of steroids. I don’t think it’s ever been proven, but I’ve always heard that steroids can trigger a manic episode. I have experienced that myself, but of course it isn’t clear if they were truly related, or just coincidental. Regardless, I’ve avoided taking steroids unless absolutely necessary. I just didn’t want to take the chance. But I was so miserable, it was worth the risk.
And it made absolutely no difference.
I’m now up to the fourth week, and over 50% of my body is involved. It really hurts, and
everywhere my skin came into contact with anything burned like fire. I started bruising with the slightest touch. I itched intolerably. I I decided it was time to go back to the Dr.
He took one look at me, and said “It’s a Lamictal Rash”.
I was confused. I’ve been on the same dosage of Lamictal for 3 years. It was my understanding that the risk for rash was in the first three or four weeks of beginning the therapy, not after all this time. My Doctor asked, “Have you been sick lately? Have you had the flu?” Having a viral infection can weaken the immune system, and increase the chances for the rash to develop. But that wasn’t the case with me. The next question was ‘Have you been under a lot of stress?” Ding Ding Ding Ding…we have a winner! Stress can have a tremendous effect on the body, and even change basic body chemistry. Medications that have been tolerated for years can react to these changes and become a problem.
The only treatment is discontinuing the Lamictal. And you have to stop as quickly as possible. And once it’s out of the system, it can never be taken again. Ever.
Great; just great.
Okay, so now I know. I can deal with the symptoms and stop worrying about the causes. There is an end in sight: I know it’s going to go away.
So now the question becomes: what do I do now?
There are a lot of medications available, but only a few classes. Basically there are anti-epileptics and atypical antipsychotics. Lamictal is in the anti-epileptic class, but the pharmacology is pretty much unique. So there is no comparable option.
I’ve been on atypical antipsychotics before. Seroquel in particular was very effective when I was first diagnosed. It was also extremely sedating That was fine when I was unemployed and could sleep as much as I needed to, but when I went back to work it became a real problem. I went through a number of other meds in this class; Risperidone, Zyprexa, Abilify – they were just as sedating, and I couldn’t tolerate them. There are a few new ones (Geodon for example), but my Dr. said that they are all going to have the sedation side effect.
So then there are the anti-epileptics. Been there, done that. Over the years I think I’ve tried all of them, with only limited success. And there can be other significant side effects there too.
Oh, wait; there’s always Lithium.
Lithium has been used to treat mental disorders for decades. If I’m not mistaken, it was first approved for use in the 1940’s, and has continued to be a drug of choice ever since. There are side effects, sure. But they are no better or worse than any other of the psych meds.
Here’s the thing about Lithium. The therapeutic range is very small. Below the range it’s not effective at all. But even slightly above the range and it can become toxic. This requires frequent blood levels and constant monitoring. The frequent blood work is not a bad thing except I have no health insurance and it will all be out of pocket. But I can handle that.
Here’s the real problem though. Years ago, I had a massive overdose on Lithium. My blood levels were more than twice the toxic levels, and should have been fatal. But my constitution is strong, and I survived. Ever since then however, when I’ve tried to go back on Lithium the side effects started way before I approached therapeutic levels.
Now what do I do?
My Primary Care physician wants me to try the Lithium one more time. It has been over 20 years since my overdose, so there’s a chance I can tolerate it now. I’m not taking that as the absolute, and I have an appointment with my Psychiatrist next week.
I’m trying very hard not to get depressed over all this. I was really thinking I had the upper hand, and I could move on to a normal life. Now it starts all over again, and my choices are even more limited than before. My hope is that will all I’ve learned about this illness I can recognize any mood swings and address them before they get to be full blown episodes. I’m also hoping that the Psychiatrist has other ideas that my regular Doctor isn’t aware of. I want to keep as positive an attitude as possible and continue the fight.
What choice do I have?